Pill in the pocket : It's been an interesting... - AF Association

AF Association
20,014 members24,439 posts

Pill in the pocket

Diamonddaisy
Diamonddaisy

It's been an interesting 24hrs for me.

I've been feeling "not quite right" for a couple of weeks, on and off. Last night I sat up till 3am with my finger poised to dial 111 but then went to bed. Awoke k this morning still feeling awful. So called 111. Appt made to see doc at my surgery to find my HR was in the mid 40 bpm so now off bisoprolol as and have it as a pip. Hoping to start to feel an improvement very soon.

What I want to ask is this. As I'm on the lowest dose of 1.25mg, would this dose help as a pip and would I need it on repeat script any more. What do other people do?

I'm actually really happy that I don't have to take it and hope the exhaustion will not be as bad as it has been.

18 Replies
oldestnewest

Normally GPs don’t know enough about AF. You should seek a consultation with an EP.

I would suspect that just 1.25mg of Bisoprolol is not going to be successful very often but we are all different.

Pete

I had appt with cardioloi2weeks ago but wrote it on my calendar a day out so missed it and been discharged. I think I'll have to ask for a referral and ask for an ep instead. I was thinking the same re dosage. Would rather not land in hospital. Thank you for replying

I need to be cautious here DD because we are not medically trained therefore unable to recommend or comment on prescribed medication for very obvious reasons. I agree with pottypete’s comments about Bisoprolol particularly as your heart rate is relatively low. Generally, but not always a rhythm drug such as Flecainide is used as a PiP to return your heart to normal rhythm. It might be worth discussing this with your doctor. As I understand it, Flecainide does not have to be supported by a betablocker when used as a PiP. Unfortunately, these are issues that your GP is probably unable to act on without the support of a cardiologist so you may need to push for a referral which will be no bad thing.....hope this helps.

Yes it does help. It wasn't till I had come home that I started questioning dosages etc. I'm frustrated that I have missed hospital appt. I seem to of got some major brain fog going on lately too so looks like I'm back to square one and will ask for referral (which I meant to do today). I think before I ring I should make a list. I only mentioned the dose as I personally think that would not be of any use as a pip. But still learning all of this. Thank you

I’m not sure how these things work DD but maybe your doctor can help to get your appointment rescheduled particularly if your medication may have contributed to your confusion. Hope you get it resolved quickly.....

I feel this confusion is that exactly. I guess I'll find out if my vagueness improves. Another thing I'm hoping will resolve it the burning tingling in my hands and feet which has been increasing over the last year to a point that I can't ignore. I'm pretty certain it's oxygen starvation due to my circulation and have also found that my hands are *always cold now and they never have been before. So will be interesting to see if this changes too

KMRobbo
KMRobbo in reply to Diamonddaisy

I was only on 1.25mg bisoprolol for one week and it out me to sleep in 40mins every time. I woke up feeling lousy, drugged and I had pain in my arms like you describe but also my upper chest. I could not run as my max HR was less than 120. I was moved to Atenolol which was better but I was still permanently sleepy and after 2 weeks my GP decided I could not tolerate beta blockers so put me on verapamil 120mg a calcium channel blocker for RATE control and that was pretty fine. I was on that for two years u til my AF developed further.

I have come off bisoprolol for similar reasons.If I have fast AF episode s,not too often now,more slow af....I can take a,5 mg bisoprolol as a PIP.Couldn't tolerate even 1.25 as daily dosage! But th is does work. Xx

Diamonddaisy
Diamonddaisy in reply to wilsond

Thank you for your reply. Your pup dose was what I came home from hospital on so had been thinking this over since coming home from gp appt this morning.

If nothing else I will ask for a telephone appt and go from there. Many thanks

I think it was very heavy handed of the hospital to discharge you for missing one appointment! I understand this for persistent offenders but in your case I suspect you are not in a good place at the moment and surely anyone can make a mistake. Your GP is the one who can expedite a new appointment. I would also suggest you contact the cardiology clinic coordinator and apologise for your error and emphasise that you can accept a cancellation appointment at short notice.

Good luck and I hope you get things sorted soon

David

Thanks, I was surprised with this too. And a few days later got a letter which pointed out that my missed appt was at a cost of £160 to the NHS. Talk about making me feel even worse as I was already feeling bad with myself.

I'm not sure who I would call. I did ring the appointment line who said there was nothing they could do as I'd already been discharged withing 24 hrs.

Shame they are not as efficient in other ways. I juggle so many appts for my mum and daughter too as I'm carer to both. A lot of appts have been changed by the NHS side and I've just accepted that there was probably reasons like pressures even though sometimes I've had to change shifts at work for these.

wilsond
wilsond in reply to Diamonddaisy

I suggest contacting the Patient Liason ( PALS) at your hospital and tell them what happened and why.They can do a lot,been very helpful to me in the past.Also get an appointment at your GPS to get referred to an EP as well.Maybe write everything down and/ or take someone with you.

I take flecanaide 50mg twice a day.If I get my usual AF attack,I can up the dose to 200 mg to try to stop it.Usually works.If I get Flutter( which started when I was first put on Flec,and taken off bisoprolol) then I take a 5 mg bisoprolol to slow the h heart down again,plus the extra Flecanaide.

Getting the dosage right is the way forward I think.The side effects of taking bisoprolol all the time were too much!

Sending you good wishes

The advice from wilsond to contact patient liaison or a similar service in your local hospital is very sound. I would emphasise that you are not making a complaint but that you want to sort out an appointment as soon as possible as your health is suffering. Mention that the letter caused you a lot of additional stress. That letter should only go to habitual offenders who I'm sure annoy you as much as they do me. It will cost an awful lot more than £160 if you are admitted to hospital as an emergency!!

You also need to get your GP on board as he can bypass the bureaucracy and contact the consultant directly

Good luck

Hello. I have literally just done that. I talked to gp about 30 mins ago and she is writing directly to the consultant explaining how I missed the appt so hopefully will be able to get an appointment soon. I will write to pals too just for giving them the details of my mistake and hopefully the department will try and be a little more understanding and realise. I juggle so many appts for my mum and daughter along with being the go to person in the family as I have 2older children with autistic tendencies and my youngest has sensory issues. Add in working part time means I'm often meeting myself coming back

!!!

Whenever I went to hospital with high HR I was just monitored and sometimes given an extra dose of 2.5mg bisoprolol, already taking 2.5 on a daily basis. Slowed the HR but didn't always stop the AF. I started to take a tablet with me when cycling to use as PIP if rate stayed high. Seemed to work eventually.

Hi there, I also have a low HR 40 to 44 at rest, have aways had a low rate since a Dr told when I was 16, so called "athletic heart" (recovery is quicker evidently). When I get a period of AF if it hasn't settled within 5 or 6 hours My GP gave me a pip 2.50 mg of Bisoprolol and this worked fine (One tablet). I do however monitor my HR very carefully post pill as low HR (as you are probably aware) can lead to feinting.

Diamonddaisy
Diamonddaisy in reply to UkeMan

Thank you. Yes I've had some very light headed moments over the last few weeks and also out of breath a lot with no energy, also brain fog but not sure that's part of it or just my busy life. First day without bisoprolol as hoping today is problem free 🤞

Hi DD, I don't know if this is any help, but I take the lowest dose of Diltiazem (used instead of beta blockers for rate and BP control) because I have had a few recorded pauses in heartbeat so docs very cautious about more. However, when I have an episode my HR has been going up to 150 which knocks me down - literally! for about 4 hours without meds and still goes up to over 130 with. So when I saw my cardiologist I asked if I could take an extra dose when I have an episode - answer was no because it would still be in my system when the episode ended so then my HR would be too slow and I might have pauses again. 40 seems very low if that is not normal for you so maybe the tiny dose will do the trick, hopefully you won't need to test it soon.

I hope your cardiologist/EP appointment is rescheduled soon. When I had a recent appointment the letter said I would be bumped off the list if I didn't turn up and I had a reminder phone call as well. I have done the same as you before now so I am getting paranoid about forgetting or making a mistake. I was dropped from the physio's list because I cancelled an appointment several days before, which I thought was very harsh.

Best wishes for your eventual meeting with whoever, hope it is helpful.

You may also like...